WATCH: Why Bulawayo youths abuse crystal meth
Flora Fadzai Sibanda
Crystal meth the common name for crystal methamphetamine, a strong and highly addictive drug that affects the central nervous system is increasingly becoming popular with youths in Bulawayo.
Many of those who abuse it are oblivious to its fatal effects: liver, kidney and lung damage or damaged blood vessels in the brain that can cause strokes or an irregular heartbeat that can cause cardiovascular collapse or death.
Known on the streets as dombo, guka or mutoriro, the drug can be smoked, snorted, injected or ingested orally.
Experts say when it’s used, a chemical called dopamine floods parts of the brain that regulate feelings of ecstasy.
Using meth floods the brain with dopamine to the extent that, at that moment, no other feeling can match the euphoria those who abuse it experience.
Ingutsheni Central Hospital clinical director, Dr Wellington Ranga said the majority of youths who visit the hospital for treatment are hooked on crystal meth.
In January, 17 youths from Entumbane suburb were rushed to Ingutsheni after overdosing on crystal meth, as the drug menace among young people continues to haunt the city.
Dr Ranga said most youths he has engaged say it has high addictive effects which most of them are looking for in drugs.
He said the drug is made up of different chemicals and because of that it is difficult to pinpoint what exactly is on the drug.
“The drug is highly addictive and it only takes one dosage for youths to be addicted. Because afterwards, the drug gives a person hyper energy which allows them to go for days without eating or drinking anything yet they would be very strong and energetic.
People often start taking it over and over again just to numb hunger and to get that high energy they will be looking for.
The energy that people have, however, is not good because the body is functioned to eat and rest after working for some time and if one does not do all of that the body might start shutting down slowly but surely,” said Dr Ranga.
He said people taking crystal meth can be seen through various symptoms which may include weight loss and some unusual behavioural changes.
A clinical psychologist at the hospital; Mr Fungai Ntuli said through his years of attending therapy with patients who have a history of using drugs, most youths often confess that they use crystal meth because of its duration of making one “high” as well as being cheap as compared to most drugs which have the same effect as it does.
He said a lot of youths are looking for drugs which will “satisfy” them the most and last for a long time in their body.
Mr Ntuli said crystal meth can last for more than five days in a person’s body.
“The drug has severe effects because it is made from a lot of chemicals. What happens is that when one takes the drug, communication between the body and the brain is temporarily cut off and that therefore causes one not to feel hungry yet feel very energised.
Once that happens some might experience a lot of side effects like weight loss, being overly energetic, and even brain damage,” said Mr Ntuli.
“However, one of the most serious effects is it causes hallucinations and a person might end up seeing and hearing things that are not there.
A person might go on and be overly excited and there comes a stage when the drug has worn off and the person might start being irritable and get very sick because the body is asking for more of the drug.”
Mr Ntuli said because people who take the drug all have different bodies it sometimes it takes at least a month for the drug to wear off.
Because people often feel pressured to take the drug, most patients often go back to the drug just a month after they have been released from the hospital, he added.
A Chronicle crew managed to speak to a 30-year-old man who overdosed on crystal meth and is on treatment. He volunteered to be interviewed but asked to be identified as Sihle which is not his real name.
He was sitting on a chair with a bottle of water in front of him, and he warmly smiled and exchanged greetings with the Chronicle crew.
Sihle* said he was a family man and had everything many people envy in life.
However, it all took a turn when he started taking the drug and he lost most things he held dear to his heart.
Sihle said his wife left him and he also lost his job.
“Honestly peer pressure made me want to taste it. I used to see some of my peers I worked with taking it so that they could have excess energy to move around and work at the mines.
After seeing how energetic they would be and did not need any food to survive when we were underground, I decided to also take it,” he said.
The man said when taking the drug, one needs “a strategy” to take it so that one’s teeth are not damaged by the drug because it has highly erosive chemicals.
“We would fold papers in a cone shape and pour the mixture inside that paper. After pouring it into the cone you then take it through the opening under the cone and that ensures that one does not damage their teeth,” said Sihle*.
He said he cannot divulge where he used to buy the drugs as those who sell them are very dangerous and he fears for his family.
He said he has been at the hospital for two months and he is happy he was taken there because he can feel the drug is slowly leaving his body.
Sihle said he hopes that when he goes out he will be able to avoid the kind of people he used to hang out with so that he does not go back to using the drug.
“One thing I can say is that this drug is very dangerous and if one is not careful you can go crazy after using it.
As it is I have lost everything from my job to my family and starting over from here is going to be difficult because no one will ever take me seriously. The drug is now everywhere and I feel for every other youth who is like me and might feel pressured to use it like I did,” said Sihle*. –@flora_sibanda